EconPapers    
Economics at your fingertips  
 

Variations in Home Advantage: Evidence from the National Hockey League

Joanne Doyle and Leard Benjamin
Additional contact information
Leard Benjamin: Cornell University

Journal of Quantitative Analysis in Sports, 2012, vol. 8, issue 2, 1-27

Abstract: We study two important aspects of the home advantage for ice hockey. First we study team and season level data to uncover systematic variation in the home advantage across teams and over time. We find no systematic variation in home advantage across teams. Secondly, we use six seasons of game-level data to uncover sources of the home advantage. Our results show that additional rest for the home team has no impact on the win-loss probability. We find evidence that the home teamâs rule advantage with regard to stick placement during face-offs helps to explain the home advantage, but that the home teamâs rule advantage with regard to last line change opportunity does not. We find that the home advantage varies over the progression of the season, being the highest at the beginning and end of the season, and very small in the middle of the season. We also find that the home advantage is larger at the end of the season when the two teams are high in the standings. Some of these results are consistent with referee bias, but we are unable to show a causal relationship between referee bias and these results.

Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jqas.2012.8.issue ... .1446.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:jqsprt:v:8:y:2012:i:2:n:8

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jqas

Access Statistics for this article

Journal of Quantitative Analysis in Sports is currently edited by Mark Glickman

More articles in Journal of Quantitative Analysis in Sports from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2020-03-29
Handle: RePEc:bpj:jqsprt:v:8:y:2012:i:2:n:8